Vitamin D may improve your mental health
Vitamin D is essential to good physical health: It can impact cancer, osteoporosis, cardiovascular disease and diabetes. But a growing body of research is suggesting that it might improve mental health as well. Many doctors are recommending its use for depression.
Many people aren’t getting enough vitamin D, especially in winter months, when days are short and more time is spent indoors. An adequate amount of vitamin D for adults is 1,000-2,000 IUs (International Units) per day.
You can obtain vitamin D from naturally-occurring vitamin D in foods, vitamin D-fortified foods, ultraviolet rays or a vitamin D supplement. Exposure to sunshine is beneficial, but it won’t provide enough and comes with the risk of skin cancer. Its benefit can be limited in less-sunny times and places, if you have darker skin, are older or obese. It’s not likely you’ll get enough from food sources: 3.5 ounces of salmon provides 794 UIs, a cup of vitamin D-fortified skim milk provides only 49.
Most of the research on vitamin D has focused on its link to physical illnesses (there’s more funding available), but studies have found that it also impacts mood. “The Sunshine Study” is currently studying the effects of vitamin D treatment on both mood and blood sugar levels in women with both type 2 diabetes and significant depression symptoms, according to lead investigator Sue Penckofer, PhD, RN, a professor at Loyola University Chicago School of Nursing. “There has been an incredible improvement in their mood,” she says, “and the women say they feel less tired.”
“Any individual who has a mental health problem should be screened for vitamin D levels,” says Dr. Penckofer, “in winter and in summer. Your doctor can determine whether you need a prescription dose or an over-the-counter supplement and might recommend a brand – all vitamin D supplements are not equally effective. With higher doses, your calcium levels should be monitored.”
Vitamin D is inexpensive and rarely causes side effects. Talk to your doctor if you are taking other medications, such as anti-seizure drugs, as interactions could occur. But too much vitamin D can cause toxicity with symptoms of nausea, vomiting, poor appetite, constipation and weakness.